Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 77, NWS Springfield, MO

August 23, 2005Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 23, 2005, 3:41 PM CDT for Greene County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 3:41 PM CDT (20:41 UTC)
Expired
Aug 23, 2005, 9:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:10 PM CDTHEAVY RAIN2 Sw Bassville, MO4.00 INCHES OF RAIN IN 2 HOURS EAST OF FELLOW LAKE
Aug 23, 6:15 PM CDTHEAVY RAIN5 Sw Fair Grove, MO3.30 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 232041
FFWSGF
MOC077-240230-
/O.NEW.KSGF.FF.W.0001.050823T2036Z-050824T0230Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 930 PM CDT.

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS APPROACHING 2 INCHES      
  WITHIN THE PAST HOUR ACROSS NORTHEASTERN SECTIONS OF GREENE COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...FAIR GROVE...BASSVILLE AND EBENEZER.  IN                 
  ADDITION...RISING WATER AND FLOODING CAN BE EXPECTED ACROSS LOW    
  WATER CROSSINGS AT ROUTE CC ON KINGS BRANCH...ROUTE CC ON THE      
  LITTLE POMME DE TERRE...AND NEAR THE INTERSECTION OF ROUTE E AND   
  FARM ROAD 235.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3741 9308 3730 9309 3731 9339 3742 9338

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:08 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 23, 2:08 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT TUE AUG 23 2005

...DISCUSSION...
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

SHOWERS WILL CONTINUE INTO THIS EVENING OVER CENTRAL MISSOURI MAINLY
ASSOCIATED WITH WEAK ISENTROPIC LIFT ALONG THE 305-310K SURFACE.
SOME MOISTURE POOLING AND WEEK 850MB CONVERGENCE EVIDENT AS AN MCV
CONTINUES TO MOVE SLOWLY EASTWARD INTO WESTERN MO. THIS ALONG WITH
1400-1600 J/KG...LITTLE NO CIN...PW OF 1.75 INCHES AND SOME
INSTABILITY ALOFT SHOULD PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND
THUNDERSTORMS TO REMAIN THROUGH TONIGHT. THE MAIN CONCERN WILL BE
THE POTENTIAL FOR HEAVY RAINFALL AS CAPE IS RATHER SKINNY AND HIGH 0
TO -20C HEIGHTS MAKE THE HAIL THREAT MINIMAL AT BEST.

DURING THE DAY WEDNESDAY LITTLE IN THE WAY OF ANYTHING IN THE AREA TO
PRODUCE MORE THAN ISOLATED TO SCATTERED SHOWERS ALONG THE MO/KS
LINE...THOUGH AN OUTSIDE CHANCE OF A RUMBLE OF THUNDER IS POSSIBLE
SO KEPT SLIGHT CHANCE OF THUNDERSTORMS. LOW TO MID LEVEL MOISTURE
REMAINS RATHER HIGH AND WILL KEEP THE SKY MOSTLY CLOUDY THROUGH THE
DAY. ANOTHER UPPER 500MB AND ASSOCIATED 250MB JET STREAK ACROSS IOWA
SHOULD PROVIDE ENOUGH TO ALLOW SOME SHOWERS AND STORMS TO PUSH INTO
THE WESTERN HALF OF THE AREA THROUGH THURSDAY MORNING.

HATCH

EXTENDED PERIODS (THURSDAY THROUGH TUESDAY)...

LOOKS UNSETTLED FOR MUCH OF THIS TIME PERIOD. PERIOD STARTS WITH A
VIGOROUS UPPER LOW ALONG SASKATCHEWAN/MONTANA BORDER THAT WILL DRIFT
SLOWLY EAST-NORTHEAST WHILE THE SUBTROPICAL RIDGE REMAINS SUPPRESSED
FROM NORTHERN MEXICO INTO THE GULF COAST STATES. THIS LEAVES THE
AREA UNDER THE INFLUENCE OF HARD TO PLACE SHORTWAVES MOVING EAST
THROUGH THE AREA. ETA/GFS/ECMWF PLACE A SURFACE LOW OVER WESTERN KS
12Z THURSDAY WITH A VEERING 20-25KT SOUTHWESTERLY 850MB LOW LEVEL
FLOW AND VERY DEEP MOISTURE...ESPECIALLY OVER THE WESTERN HALF OF
THE FORECAST AREA. THE NAM AND GFS PROG PRECIPITABLE WATER VALUES
NEAR 2.10 INCHES AT KSGF 12Z-18Z THURSDAY. THE NAM PLACES A
300/250MB JET STREAK OVER SE NEB/IA WITH ENHANCED LIFT OVER EASTERN
KS/WESTERN MO IN THE RIGHT ENTRANCE REGION OF THE JET. THE POTENTIAL
EXISTS FOR A HEAVY RAIN PRODUCING MCS IN OR NORTHWEST OF THE
FORECAST AREA THU MORNING. HAVE BUMPED UP POPS TO REFLECT THIS...AND
MAY STILL MAKE FURTHER ADJUSTMENTS PENDING COORDINATION.

TAIL END OF A COLD FRONT COMING FROM THE AFOREMENTIONED CANADIAN
STORM WILL MOVE INTO THE AREA FRIDAY-SATURDAY. FRONT WILL LIKELY
STALL NEAR OR JUST SOUTH OF THE AREA...AND WITH THE CONTINUED ACTIVE
PATTERN OF SHORTWAVES MOVING THROUGH THE REGION...MAINTAINED AT
LEAST SLIGHT RAIN CHANCES THROUGH THE UPCOMING WEEKEND. ANOTHER
STRONG STORM MOVES INTO BRITISH COLUMBIA SUNDAY WITH THE SUBTROPICAL
RIDGE BUILDING OVER THE AREA SOMEWHAT EARLY NEXT WEEK. GFS STILL
INDICATES WEAK SHORTWAVES EMBEDDED IN THE WEAK UPPER FLOW...SO
SLIGHT RAIN CHANCES ARE WARRANTED. TEMPERATURES ARE GENERALLY NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THIS TIME. DSA

&&

.AVIATION...

FOR 18Z TAFS...OVERCAST SKIES AT BOTH SITES WILL BE THE RULE FOR THE
EARLY PART OF FORECAST PERIOD. METAR REPORTS ARE FAIRLY CONSISTENT
WITH CIGS NEAR 2000FT...SO WILL KEEP MVFR CEILINGS FOR JLN AND SGF
FOR THE FIRST FEW HOURS OF THE PERIOD. CIGS ARE ALREADY ON THE RISE
NEAR JLN AND EXPECTED TO BEGIN RISING AT SGF SHORTLY. BY 21Z BOTH
SITES ARE EXPECTED TO EXPERIENCE CEILINGS WITHIN THE VFR CATEGORY.
SHOWERS HAVE PUSHED OUT OF JLN AREA...AND REGIONAL RADAR MOSAIC IS
NOT DEPICTING ANY SIGNIFICANT REDEVELOPMENT IN KANSAS OR NORTHEAST
OKLAHOMA ASSOCIATED WITH THE APPROACHING MCV. SPOTTY RAIN SHOWERS
ARE STILL COMMON NEAR SPRINGFIELD-BRANSON AIRPORT...SO HAVE INCLUDED
VCSH FOR SGF. AFTER 03Z...VFR CONDITIONS ARE EXPECTED TO PERSIST.
WILL CONTINUE TO MONITOR JLN AND SGF AREAS FOR ADDITIONAL SHOWER
DEVELOPMENT AND LINGERING OVC CONDITIONS LATER IN THE PERIOD.

SCHULTZ

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WARNING FOR MORGAN AND MILLER UNTIL 830 PM.
.KS...NONE.

SGF TEAM
Hazardous weather outlook, Aug 23, 1:06 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT TUE AUG 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
106 PM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY
  HEAVY RAIN...AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THE MISSOURI OZARKS TODAY INTO THIS EVENING MAINLY ALONG AND
  EAST OF AN APPLETON CITY TO CASSVILLE LINE.

  DISCUSSION:

  SHOWERS OVER CENTRAL MISSOURI MAINLY ASSOCIATED WITH WEAK
  LIFT...SOME MOISTURE POOLING AND WEEK MID LEVEL CONVERGENCE.
  THIS WILL INTERACT THIS AFTERNOON WITH MID LEVEL CIRCULATION
  FROM MORNING THUNDERSTORM OVER SOUTH EAST KANSAS AND INCREASING
  INSTABILITY TO PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND
  THUNDERSTORMS TO REDEVELOP THIS AFTERNOON AND INTO THIS EVENING.
  THE MAIN CONCERN WILL BE THE POTENTIAL FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN ACTIVE PATTERN WILL CONTINUE THROUGH THE WEEK AS UPPER LEVEL
 SHORTWAVES CONTINUE TO MOVE ACROSS THE REGION PROVIDING ENOUGH
 INSTABILITY AND LIFT TO ALLOW A CHANCE FOR THUNDERSTORMS
 THURSDAY AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Aug 23, 9:54 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0954 AM CDT TUE AUG 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLOOD            SMALLETT                36.85N 92.72W
08/22/2005                   DOUGLAS            MO   EMERGENCY MNGR

            4.00 INCHES OF RAIN CAUSED FLOODING

1035 PM     FLOOD            GOODHOPE                36.92N 92.80W
08/22/2005                   DOUGLAS            MO   EMERGENCY MNGR

            4.00 INCHES OF RAIN CAUSED FLOODING

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:52 PM CDTFlash Flood WarningSGFTexas6 hr
Aug 23, 5:04 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Aug 23, 5:21 PM CDTFlash Flood WarningSGFWebster6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.